Hi I would be really grateful for any help on this. My father was diagnosed with continuous (permanent?) AF about 3 years ago - he is now 74. He has since had 2 DC conversion attempts the first of which had limited success (4 days) and the second no effect. His condition is now being 'managed' with drugs. He is currently taking Warfarin - about 10mg a day; Nebivilol - 2.5mg a day and perindopril - 2mg per day. Since he has been taking these drugs he is a mere shadow of the man he was before. He has always been fit active and full of life but now even engaging him in conversation is a struggle. He is constantly lathargic with extreme fatigue, possibly bordering on depressed and I cannot stand to see him so diminished; I feel like he is slipping away. Is there any other route that might be open to him either surgical or alternative drugs that could give him back at least some of his lost quality of life? I have read about implantable cardioverter defibrillators (ICD) and a procedure called catheter ablation and would be keen to hear if these might be potential solutions or how I could find out if he was suitable. Please help as I really want him to have a chance at alternatives to this half life he is currently lost in. Thank you.
I could be reading your post wrong, forgive me if I am. I take it that you think Warfarin is causing your main concern which lethergy, he's socially disconnected, fatigue?...
The two other drugs he's taking are BP meds. One is an ACE inhibotor (the Perindopril) and the other (Nebivolol a.k.a. Bystolic) is a Beta Blocker BP medication.
For him to be taking two blood pressure meds might be indicated, but I would ask more questions here. BP meds can cause depression and fatigue. There are many BP meds to choose from, so this could be a fruitful area to make some positive changes. It sounds like he may have hard-to-treat high blood pressure, which may have been the cause of the afib.
afib itself can be causing his fatigue too.
The Warfarin, a blood thinner, is a necessary drug for his afib. Without it he's at a greater risk for stroke. WIth afib, blood can pool in his atria and clot. If this travels it could go to his head and cause a stroke. The Warfarin helps prevent this.
Check into his BP regimen and discuss with his doctor to improve his quality of life.
Also consider depression too, as people with any heart condition might wander into this territory.
ICDs can't help with afib, they correct vfib or vtach.
Ablation is an option but it depends on the causes of his afib. If his atria remodelled themselve from a leaky valve or high blood pressue it may be tougher to ablate.
I am in permanent AFib and of similar age to your father. I have been on Warfarin for about 8 years and was on it even when in Normal Sinus Rhythm (NSR) - which was the case for periods of time up to 18 months each following electrocardioversions.. In those times I was a regular at the fitness center and a runner. I am no longer responsive to electrocardioversions due to an enlarged (but improving following mitral valve repair surgery a couple of years ago) and take high dose Metoprolol, a BB, along with Warfarin.
I found that the BB did cause a lot of fatigue, and I think it also causes some dreaming problems, but I have found over a two year period that the side effects from the BB have diminished. I take the BB to slow down my HR which is driven to about 130 at rest by the AFib if I don't take the BB. My BP is normal, was low for a while but it too adjusted to the BB it seems.
I'd say lack of physical endurance is my main loss of QoL, but I can walk a couple of miles on a hike and even do some hills, but not mountains.
I had a mini-maze procedure when my heart was open for valve repair, it did not stop the AFib... well it did for about 30 days, then back it came.
MY cardiologist and EP say "no" to me on a ablation because my symptoms are not debilitating, and they see the risk/benefit for an ablation are not strongly in my favor.
For me, again I had a valve repair and it has allowed my left atrium to shrink back toward normal size, I'm talking trying another electrocardioversion. I wonder if this and what you call a "DC Conversion" are the same thing.
The main reason I post is to tell you my experience is that I have adjusted to taking BB medication - I'd do better physically in NSR and no BB, but my QoL is better now that it was in the first months of being put on high dose Metoprolol.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.